(LiveScience) Some people are taking extremely large doses of the anti-diarrhea medication Imodium in an attempt to get high, or to self-treat an addiction to painkillers, in what experts call a dangerous but growing trend.
Although the drug is safe in doses used to treat diarrhea, in large doses it can cause serious side effects, including breathing and heart problems, and even death. A new report describes two cases of people who died after overdosing on Imodium, also called loperamide, which is sold over-the-counter.
"People looking for either self-treatment of withdrawal symptoms [for opioid addiction] or euphoria are overdosing on loperamide with sometimes deadly consequences," study co-author William Eggleston, a clinical toxicologist at the Upstate New York Poison Center, in Syracuse, said in a statement. "This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed."
Advertisement - story continues below